May  2013, 33(5): 2065-2083. doi: 10.3934/dcds.2013.33.2065

An $H^1$ model for inextensible strings

1. 

Department of Mathematics, University of Colorado, Boulder, CO 80309-0395, United States

2. 

Department of Mathematics, University of New Orleans, Lakefront, New Orleans, LA 70148, United States

Received  November 2011 Revised  February 2012 Published  December 2012

We study geodesics of the $H^1$ Riemannian metric $$ « u,v » = ∫_0^1 ‹ u(s), v(s)› + α^2 ‹ u'(s), v'(s)› ds$$ on the space of inextensible curves $\gamma\colon [0,1]\to\mathbb{R}^2$ with $| γ'|≡ 1$. This metric is a regularization of the usual $L^2$ metric on curves, for which the submanifold geometry and geodesic equations have been analyzed already. The $H^1$ geodesic equation represents a limiting case of the Pochhammer-Chree equation from elasticity theory. We show the geodesic equation is $C^{\infty}$ in the Banach topology $C^1([0,1], \mathbb{R}^2)$, and thus there is a smooth Riemannian exponential map. Furthermore, if we hold one endpoint of the curves fixed, we have global-in-time solutions. We conclude with some surprising features in the periodic case, along with an analogy to the equations of incompressible fluid mechanics.
Citation: Stephen C. Preston, Ralph Saxton. An $H^1$ model for inextensible strings. Discrete and Continuous Dynamical Systems, 2013, 33 (5) : 2065-2083. doi: 10.3934/dcds.2013.33.2065
References:
[1]

V. Arnold, Sur la géometrie différentielle des groupes de Lie de dimension infinie et ses application à l'hydrodynamique des fluides parfaits, Ann. Inst. Fourier (Grenoble), 16 (1966), 319-361.

[2]

M. Bauer, M. Bruveris, P. Harms and P. W. Michor, Geodesic distance for right invariant Sobolev metrics of fractional order on the diffeomorphism group,, Preprint, (). 

[3]

L. Biliotti, The exponential map of a weak Riemannian Hilbert manifold, Illinois J. Math., 48 (2004), 1191-1206.

[4]

A. Constantin and B. Kolev, On the geometric approach to the motion of inertial mechanical systems, J. Phys. A, 35 (2002), R51-R79. doi: 10.1088/0305-4470/35/32/201.

[5]

M. P. do Carmo, "Riemannian Geometry," Birkhäuser, Boston, 1992.

[6]

D. Ebin, The motion of slightly compressible fluids viewed as a motion with strong constraining force, Ann. Math. (2), 105 (1977), 141-200.

[7]

D. Ebin and J. Marsden, Groups of diffeomorphisms and the motion of an incompressible fluid, Ann. Math. (2), 92 (1970), 102-163.

[8]

J. Escher, B. Kolev and M. Wunsch, The geometry of a vorticity model equation, Comm. Pure Appl. Analysis, 11 (2012), 1407-1419. doi: 10.3934/cpaa.2012.11.1407.

[9]

P. Hartman, "Ordinary Differential Equations," Wiley, New York, 1964.

[10]

T. Hou and C. Li, On global well-posedness of the Lagrangian averaged Euler equations, SIAM J. Math. Anal., 38 (2006), 782-794. doi: 10.1137/050625783.

[11]

S. Lang, "Fundamentals of Differential Geometry," Springer-Verlag, New York, 1999. doi: 10.1007/978-1-4612-0541-8.

[12]

J. E. Marsden, D. G. Ebin and A. E. Fischer, Diffeomorphism groups, hydrodynamics and relativity, Proc. Can. Math. Congress, 1 (1972), 135-279.

[13]

P. W. Michor and D. Mumford, Riemannian geometries on spaces of plane curves, J. Eur. Math. Soc., 8 (2006), 1-48. doi: 10.4171/JEMS/37.

[14]

G. Misiołek, A shallow water equation as a geodesic flow on the Bott-Virasoro group, J. Geom. Phys., 24 (1998), 203-208. doi: 10.1016/S0393-0440(97)00010-7.

[15]

S. C. Preston, The motion of whips and chains, J. Diff. Eq., 251 (2011), 504-550. doi: 10.1016/j.jde.2011.05.005.

[16]

S. C. Preston, The geometry of whips, Ann. Global Anal. Geom., 41 (2012), 281-305. doi: 10.1007/s10455-011-9283-z.

[17]

R. Saxton, Existence of solutions for a finite nonlinearly hyperelastic rod, J. Math. Anal. Appl., 105 (1985), 59-75. doi: 10.1016/0022-247X(85)90096-4.

[18]

S. Shkoller, Geometry and curvature of diffeomorphism groups with $H^1$ metric and mean hydrodynamics, J. Funct. Anal., 160 (1998), 337-365. doi: 10.1006/jfan.1998.3335.

[19]

A. Shnirelman, Generalized fluid flows, their approximation and applications, Geom. Funct. Anal., 4 (1994), 586-620. doi: 10.1007/BF01896409.

[20]

A. Thess, O. Zikanov and A. Nepomnyashchy, Finite-time singularity in the vortex dynamics of a string, Phys. Rev. E, 59 (1999), 3637-3640. doi: 10.1103/PhysRevE.59.3637.

show all references

References:
[1]

V. Arnold, Sur la géometrie différentielle des groupes de Lie de dimension infinie et ses application à l'hydrodynamique des fluides parfaits, Ann. Inst. Fourier (Grenoble), 16 (1966), 319-361.

[2]

M. Bauer, M. Bruveris, P. Harms and P. W. Michor, Geodesic distance for right invariant Sobolev metrics of fractional order on the diffeomorphism group,, Preprint, (). 

[3]

L. Biliotti, The exponential map of a weak Riemannian Hilbert manifold, Illinois J. Math., 48 (2004), 1191-1206.

[4]

A. Constantin and B. Kolev, On the geometric approach to the motion of inertial mechanical systems, J. Phys. A, 35 (2002), R51-R79. doi: 10.1088/0305-4470/35/32/201.

[5]

M. P. do Carmo, "Riemannian Geometry," Birkhäuser, Boston, 1992.

[6]

D. Ebin, The motion of slightly compressible fluids viewed as a motion with strong constraining force, Ann. Math. (2), 105 (1977), 141-200.

[7]

D. Ebin and J. Marsden, Groups of diffeomorphisms and the motion of an incompressible fluid, Ann. Math. (2), 92 (1970), 102-163.

[8]

J. Escher, B. Kolev and M. Wunsch, The geometry of a vorticity model equation, Comm. Pure Appl. Analysis, 11 (2012), 1407-1419. doi: 10.3934/cpaa.2012.11.1407.

[9]

P. Hartman, "Ordinary Differential Equations," Wiley, New York, 1964.

[10]

T. Hou and C. Li, On global well-posedness of the Lagrangian averaged Euler equations, SIAM J. Math. Anal., 38 (2006), 782-794. doi: 10.1137/050625783.

[11]

S. Lang, "Fundamentals of Differential Geometry," Springer-Verlag, New York, 1999. doi: 10.1007/978-1-4612-0541-8.

[12]

J. E. Marsden, D. G. Ebin and A. E. Fischer, Diffeomorphism groups, hydrodynamics and relativity, Proc. Can. Math. Congress, 1 (1972), 135-279.

[13]

P. W. Michor and D. Mumford, Riemannian geometries on spaces of plane curves, J. Eur. Math. Soc., 8 (2006), 1-48. doi: 10.4171/JEMS/37.

[14]

G. Misiołek, A shallow water equation as a geodesic flow on the Bott-Virasoro group, J. Geom. Phys., 24 (1998), 203-208. doi: 10.1016/S0393-0440(97)00010-7.

[15]

S. C. Preston, The motion of whips and chains, J. Diff. Eq., 251 (2011), 504-550. doi: 10.1016/j.jde.2011.05.005.

[16]

S. C. Preston, The geometry of whips, Ann. Global Anal. Geom., 41 (2012), 281-305. doi: 10.1007/s10455-011-9283-z.

[17]

R. Saxton, Existence of solutions for a finite nonlinearly hyperelastic rod, J. Math. Anal. Appl., 105 (1985), 59-75. doi: 10.1016/0022-247X(85)90096-4.

[18]

S. Shkoller, Geometry and curvature of diffeomorphism groups with $H^1$ metric and mean hydrodynamics, J. Funct. Anal., 160 (1998), 337-365. doi: 10.1006/jfan.1998.3335.

[19]

A. Shnirelman, Generalized fluid flows, their approximation and applications, Geom. Funct. Anal., 4 (1994), 586-620. doi: 10.1007/BF01896409.

[20]

A. Thess, O. Zikanov and A. Nepomnyashchy, Finite-time singularity in the vortex dynamics of a string, Phys. Rev. E, 59 (1999), 3637-3640. doi: 10.1103/PhysRevE.59.3637.

[1]

Eleonora Bardelli, Andrea Carlo Giuseppe Mennucci. Probability measures on infinite-dimensional Stiefel manifolds. Journal of Geometric Mechanics, 2017, 9 (3) : 291-316. doi: 10.3934/jgm.2017012

[2]

Sergey V Lototsky, Henry Schellhorn, Ran Zhao. An infinite-dimensional model of liquidity in financial markets. Probability, Uncertainty and Quantitative Risk, 2021, 6 (2) : 117-138. doi: 10.3934/puqr.2021006

[3]

Brendan Weickert. Infinite-dimensional complex dynamics: A quantum random walk. Discrete and Continuous Dynamical Systems, 2001, 7 (3) : 517-524. doi: 10.3934/dcds.2001.7.517

[4]

Björn Augner, Birgit Jacob. Stability and stabilization of infinite-dimensional linear port-Hamiltonian systems. Evolution Equations and Control Theory, 2014, 3 (2) : 207-229. doi: 10.3934/eect.2014.3.207

[5]

Tapio Helin. On infinite-dimensional hierarchical probability models in statistical inverse problems. Inverse Problems and Imaging, 2009, 3 (4) : 567-597. doi: 10.3934/ipi.2009.3.567

[6]

Radu Ioan Boţ, Sorin-Mihai Grad. On linear vector optimization duality in infinite-dimensional spaces. Numerical Algebra, Control and Optimization, 2011, 1 (3) : 407-415. doi: 10.3934/naco.2011.1.407

[7]

Diogo Gomes, Levon Nurbekyan. An infinite-dimensional weak KAM theory via random variables. Discrete and Continuous Dynamical Systems, 2016, 36 (11) : 6167-6185. doi: 10.3934/dcds.2016069

[8]

Kening Lu, Alexandra Neamţu, Björn Schmalfuss. On the Oseledets-splitting for infinite-dimensional random dynamical systems. Discrete and Continuous Dynamical Systems - B, 2018, 23 (3) : 1219-1242. doi: 10.3934/dcdsb.2018149

[9]

Chris Guiver, Mark R. Opmeer. Bounded real and positive real balanced truncation for infinite-dimensional systems. Mathematical Control and Related Fields, 2013, 3 (1) : 83-119. doi: 10.3934/mcrf.2013.3.83

[10]

Qing Xu. Backward stochastic Schrödinger and infinite-dimensional Hamiltonian equations. Discrete and Continuous Dynamical Systems, 2015, 35 (11) : 5379-5412. doi: 10.3934/dcds.2015.35.5379

[11]

Pengfei Wang, Mengyi Zhang, Huan Su. Input-to-state stability of infinite-dimensional stochastic nonlinear systems. Discrete and Continuous Dynamical Systems - B, 2022, 27 (2) : 821-836. doi: 10.3934/dcdsb.2021066

[12]

Janusz Grabowski, Katarzyna Grabowska, Paweł Urbański. Geometry of Lagrangian and Hamiltonian formalisms in the dynamics of strings. Journal of Geometric Mechanics, 2014, 6 (4) : 503-526. doi: 10.3934/jgm.2014.6.503

[13]

Satoshi Ito, Soon-Yi Wu, Ting-Jang Shiu, Kok Lay Teo. A numerical approach to infinite-dimensional linear programming in $L_1$ spaces. Journal of Industrial and Management Optimization, 2010, 6 (1) : 15-28. doi: 10.3934/jimo.2010.6.15

[14]

Paolo Perfetti. An infinite-dimensional extension of a Poincaré's result concerning the continuation of periodic orbits. Discrete and Continuous Dynamical Systems, 1997, 3 (3) : 401-418. doi: 10.3934/dcds.1997.3.401

[15]

Tomás Caraballo, David Cheban. On the structure of the global attractor for infinite-dimensional non-autonomous dynamical systems with weak convergence. Communications on Pure and Applied Analysis, 2013, 12 (1) : 281-302. doi: 10.3934/cpaa.2013.12.281

[16]

Vincent Renault, Michèle Thieullen, Emmanuel Trélat. Optimal control of infinite-dimensional piecewise deterministic Markov processes and application to the control of neuronal dynamics via Optogenetics. Networks and Heterogeneous Media, 2017, 12 (3) : 417-459. doi: 10.3934/nhm.2017019

[17]

Georg Vossen, Torsten Hermanns. On an optimal control problem in laser cutting with mixed finite-/infinite-dimensional constraints. Journal of Industrial and Management Optimization, 2014, 10 (2) : 503-519. doi: 10.3934/jimo.2014.10.503

[18]

Birgit Jacob, Hafida Laasri. Well-posedness of infinite-dimensional non-autonomous passive boundary control systems. Evolution Equations and Control Theory, 2021, 10 (2) : 385-409. doi: 10.3934/eect.2020072

[19]

Didier Georges. Infinite-dimensional nonlinear predictive control design for open-channel hydraulic systems. Networks and Heterogeneous Media, 2009, 4 (2) : 267-285. doi: 10.3934/nhm.2009.4.267

[20]

Markus Böhm, Björn Schmalfuss. Bounds on the Hausdorff dimension of random attractors for infinite-dimensional random dynamical systems on fractals. Discrete and Continuous Dynamical Systems - B, 2019, 24 (7) : 3115-3138. doi: 10.3934/dcdsb.2018303

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (79)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]